IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 191 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (198 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed1115    
    Printed66    
    Emailed0    
    PDF Downloaded87    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2011  |  Volume : 43  |  Issue : 3  |  Page : 359
 

Authors' reply


F. 49, First Main Road, Annanagar East, Chennai, India

Date of Web Publication24-May-2011

Correspondence Address:
Somu Shivbalan
F. 49, First Main Road, Annanagar East, Chennai
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 21713051

Rights and PermissionsRights and Permissions



How to cite this article:
Shivbalan S, Sathiyasekeran M, Thomas K. Authors' reply. Indian J Pharmacol 2011;43:359

How to cite this URL:
Shivbalan S, Sathiyasekeran M, Thomas K. Authors' reply. Indian J Pharmacol [serial online] 2011 [cited 2020 Nov 24];43:359. Available from: https://www.ijp-online.com/text.asp?2011/43/3/359/81488


Sir,

The authors appreciate the comments and queries raised by the reader [1] . The purpose of the article [2] was to create awareness among pediatricians and care takers regarding the problem of paracetamol overdosing, thus highlighting 'therapeutic misadventure' where paracetamol is administered in supratherapeutic doses to reduce temperature and thereby unintentionally producing hepatoxicity.

Answers to the queries raised are as below:

Ans 1. The authors agree that the case histories may appear inconsistent and incomplete but these are the actually recorded case histories, the originality of which has been preserved to kindle the interest of the reader. The weight of all children is mentioned in [Table 1]. While the authors made no attempt to compare the cases a striking similarity that was observed among these cases was that in all these the children had been medicated by the parent.

The abnormal laboratory values such as the liver function tests in case 4, 5, 6 and CBC and prothrombin times in case 5, 6 have been included in the case history. We agree however that a tabulation of these would have made a better impact.

All the 6 children received N-acetylcysteine (NAC) 150 mg/kg as loading dose followed by 75 mg/kg every 4 hrs for 17 doses. The route of administration varied according to the clinical status of the child and has been depicted in [Table 1].

Oral NAC was prescribed for the first child as outpatient treatment but the mother did not administer the medication to her daughter for reasons not known.

The treatment plan was based on [Figure 1], which is a simple algorithm charted out by the authors based on the data and recommendations provided in various studies. This helped provide an uniformity of management in our hospital. The authors however are open to any modifications of this algorithm if the change will improve the management protocol.

We agree that alterations in liver biochemistry occurs in dengue fever. In case 5, if a history relating to paracetamol had not been obtained, the levels would not have been checked and therapy could not have been initiated. The elevation of transaminases could be due to both dengue fever and paracetamol and unless one suspects paracetemol overdosing the dual etiology would have been overlooked.

The author's agree that based on the Australasian guidelines, if the amount of paracetamol ingested by case 5 and 6 was calculated it would not satisfy the criteria for NAC administration. However, since both these cases had elevated paracetamol values, therapy was recommended based on the guidelines. Administration of paracetamol >90 mg/kg/day for over 1 day to a sick child younger than 2 years has been identified as a significant risk for hepatotoxicity. Hence, we recommend that supratherapeutic dosing of over 90mg/kg/day be taken as the cut-off value since we have also noted that the level of paracetamol was higher in these children warranting therapy.

In this article, the authors have neither recommended the use of mefenamic acid in combination with paracetamol nor alone as an antipyretic. The authors wish to conclude that this interaction has provided an excellent insight for the readers to understand the intricacies of this common and preventable problem. We agree that clear recommendations for antipyretic treatment is universally desirable.

 
  References Top

1.Beedimani RS. Are drugs prescribed rationally and according to standard guidelines in India?. Indian J Pharmacol 2011;43:358-9.  Back to cited text no. 1
  Medknow Journal  
2.Shivbalan S, Sathiyasekeran M, Thomas K. Therapeutic misadventure with paracetamol in children. Indian J Pharmacol 2010;42:412-5.  Back to cited text no. 2
[PUBMED]  Medknow Journal  




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow